Menu Close

Immunohistochemical Localization of Epidermal Growth Factor in Cat Paradental Tissues during Tooth Movement

Citation

Guajardo, Gerardo; Okamoto, Yasuo; Gogen, Hakan; Shanfeld, Joseph L.; Dobeck, Justine; Herring, Amy H.; & Davidovitch, Ze'ev (2000). Immunohistochemical Localization of Epidermal Growth Factor in Cat Paradental Tissues during Tooth Movement. American Journal of Orthodontics and Dentofacial Orthopedics, 118(2), 210-9.

Abstract

Epidermal growth factor enhances proliferation and differentiation of cells during growth, maturation, and tissue healing. The objectives were to localize the epidermal growth factor in paradental cells and to determine the effect of orthodontic treatment on its concentrations in periodontal ligament fibroblasts, alveolar bone surface lining cells, and epithelial rests of Malassez. Sixty male cats, 1 year old, were divided into 2 groups: active and sham, and further divided into 10 time groups. In the active group, 1 maxillary canine was retracted by 80 g force; in the sham group, the animals received an inactive appliance. Sagittal sections of each half maxilla were stained for epidermal growth factor; staining intensity was measured microphotometrically in 10 periodontal ligament fibroblasts, alveolar bone surface lining cells, and epithelial rests of Malassez cells in sites of periodontal ligament tension and compression, and in corresponding sites near control and sham canines. The overall mean staining intensity of the cells of the active group animals was 30.47%, whereas that of the sham group was 21.78% (P < .0001). In all 3 types, cells near the actively treated canines stained significantly darker (P < .0001) than cells near the sham or control canines, particularly between 12 hours and 7 days. These results demonstrate that orthodontic forces increase epidermal growth factor concentrations in paradental cells, suggesting that epidermal growth factor participates in the tissue remodeling that facilitates tooth movement.

URL

http://dx.doi.org/10.1067/mod.2000.104097

Reference Type

Journal Article

Journal Title

American Journal of Orthodontics and Dentofacial Orthopedics

Author(s)

Guajardo, Gerardo
Okamoto, Yasuo
Gogen, Hakan
Shanfeld, Joseph L.
Dobeck, Justine
Herring, Amy H.
Davidovitch, Ze'ev

Year Published

2000

Volume Number

118

Issue Number

2

Pages

210-9

Reference ID

4320